Any dangers with PIP?

I'm fairly new to AF & waiting for a CV which should be carried out late September. Until then, I wanted to know what to do if I get an episode of high heart rate/ feeling unwell.

My GP said that if the heart doesn't calm down within a half hour, to go straight to A&E. He said not to take any additional meds. Is he being overcautious?

I ask this because when I first went to A&E (and they diagnosed AF) back in May, they gave me bisoprolol in 2.5mg doses until my heart rate had come down. I now take bisoprolol 2.5mg daily.

Many folk on the forum refer to PIP - Is an extra 2.5mg a safe emergency measure if I'm out and about walking, cycling or miles from a hospital?

10 Replies

oldestnewest
  • Hi, I don't take Bisoprolol so can,t comment on that, but I do have Propafenone as a P.I.P , which is for rythmn control, it seems to work well. I take it after a couple of hours if AF doesn't settle down . No one has ever told me how long to leave it before taking tablet but I think next time I will take it sooner. it may be better to go and see your GP again,look up all that you can on here and go armed with a bit of knowledge, there may be a reason your GP has said this. Do you have a cardiologist as you are booked for a cardioversion or better still an E.P? I hope you get this sorted, there are others with far more knowledge regarding these things than me,but I wish you well. Kath.

  • Advice tends to vary a lot but most people would say that unless you have chest pain or start fainting then A and E is overkill. AF is not life threatening as we all know but individuals have different abilities to cope when events happen. If you feel safer going to A and E then fine but as time goes on you will learn what your AF is like and act accordingly.

    Bisoprolol is always the first drug of choice as it slows the heart down but there are plenty of other choices which you will find out once you see a specialist. GPs are not and seldom know much about AF.

    What slightly puzzles me is that you say you are waiting for a DCCV which suggests that you are still in AF so why would you expect to feel worse than you do now?

    Pill in Pocket approach is usually used with anti arrhythmic drugs like Fleciainide rather than beta blockers and whilst I am not qualified to advise what you should do, I doubt that an extra dose would be dangerous as many people are on much higher doses than you.

  • Hi Bob

    re your question "What slightly puzzles me is that you say you are waiting for a DCCV which suggests that you are still in AF so why would you expect to feel worse than you do now?"

    I'm not sure if 'I'm in AF' to be honest. When I first went to A&E, I clearly felt unwell with the heart beating like crazy. I've had one other episode like that since.

    Generally though, my heart rate is up and down from 40 to 100 most days but I don't feel unwell - just out of breath and more tired than normal. Any form of exertion and the heart rate increases quickly.

    My concern is that if I do get the heart running around 140 and feel bad, whilst I'm out, then do I just take a bisoprolol and rest up for a while?

  • If you are not in AF or another arrhythmia then a cardioversion is not needed. End of as they say.

    I can't advise re drugs as I am not a doctor.

  • When I was first diagnosed my GP told me to go to A&E if my heart rate stayed above 100bpm for longer than half an hour. Had I done so, I would have had about 45 visits to A&E in 6 months - he was being careful but I felt more comfortable lying down at home waiting for my PAF to revert to NSR.

    I'm not sure from your post if you have been in AF for a long period as you mention cardioversion but my rule of thumb is, if I feel threatened by symptoms - dizziness or pain for example - then I would seek help at A&E.

  • Hi Finvola

    I think your rule of thumb is the way to go. I'm new to this - felt unwell whilst on holiday in Devon back in May / taken to Poole hospital - they discharged me with AF & flutter to be treated at my local hospital in Northants. Seen the consultant after a scan and he's arranged for a CV.

  • I take an anti arrhythmic drug , Disopyramide, daily and take Bisoprolol as pill in the pocket . Frankly it does very little to lower my heart rate but I start taking it as I usually end up in AE where they ' load ' me with 10mg so it saves time. I normally end up having a dc cardioversion.

    I take 2.5 mg at the outset and follow with a further 2.5mg after a couple of hours and then maybe a further 2.5 after another couple of hours.

    As far as going to AE goes, I think that to begin with you should follow your GP s advice.

    I go back a very long way with AF and have quite a chequered past. Events do not bother me very much these days. However, prior to my last episode of fast AF three weeks ago ( 150 - 170 bpm), when admittedly I felt unusually weak, the duty doctor at my surgery was most emphatic that an ambulance should be called to get me to AE. I said that I could get a taxi but his reasoning was that it could be an MI in which case they would save time and get me straight to main heart centre in Brighton. Further he had worked in AE and assured me that I would not be classed a trivial case. I had a dc cardioversion some hours later in AE

    We are not entitled to tell you what medicines you should take but I would give your surgery a call to ascertain if it would be ok for you to take an extra 2.5mg in the circumstances you describe .

    Sandra

  • There is the discussion between rate or rhythm control. Beta blockers or calcium antagonists reduce rate, flecainide, propafenone, didopyramide and Amiodarone for rhythm. Pill in pocket usually refers to converting af back into sinus rhythm, so this means flecainide or propafenone usually. However these drugs may have nasty side effects. In particular flecainide requires cardiac imaging before use to ensure a structurally normal heart as otherwise there is an increased risk of mi .

  • I'm not a doctor, but as I read this, I keep thinking that I hope Heekle is on an anticoagulant.

  • Hi KFog

    Yes - they put me on Apixaban when I was first diagnosed - 2x5mg

You may also like...